Alert archive / Wyoming / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 88, NWS Cheyenne, WY

July 20, 2006Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 20, 2006, 4:45 PM MDT for Laramie County, Platte County, Wyoming. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2006, 4:45 PM MDT (22:45 UTC)
Expired
Jul 20, 2006, 5:17 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 63 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:47 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:30 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM MDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT THU JUL 20 2006

.SHORT TERM...NOW THROUGH SATURDAY...UPPER VORT IS MAKING ITS WAY
THROUGH CENTRAL WYOMING AT THIS TIME...AND PRECIP IS BECOMING MORE
CONVECTIVE IN NATURE.  LIKELY POPS APPEAR WARRANTED TROUGH THE LATE
AFTERNOON IN THE WYOMING PLAINS WITH ACTIVITY CONTINUING IN THE NEB
PANHANDLE UNTIL LATER IN THE EVENING.  GFS AND WRF PROG A MCS TO
DEVELOP AROUND 03Z...AND THAT FEATURE SHOULD BE OUT OF THE AREA BY
MIDNIGHT.  WITH UPPER SUPPORT WANING AT THAT TIME...ONLY SHOWERS
WILL EXIST IN THE LIGHT UPSLOPE REGIME THROUGH THE MORNING HOURS.
ATMOSPHERE SHOULD DRY OUT THROUGH THE DAY TOMORROW AS NW FLOW ALOFT
INITIATES AHEAD OF A VERY STRONG WESTERN CONUS RIDGE. THIS RIDGE
WILL SLIDE SLOWLY EASTWARD THROUGH THE WEEKEND AND BRING WARMER AND
DRIER CONDITIONS WITH IT.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. STRONG UPPER LEVEL
RIDGE OVER WESTERN UNITED STATES WILL LEAD TO WARMER CONDITIONS FOR
SATURDAY THROUGH EARLY NEXT WEEK.  WILL BE DRY INITIALLY ACROSS MUCH
OF THE CWA...EXCEPT FOR AN ISOLATED SHOWER OR THUNDERSTORM THAT MAY
DEVELOP OVER THE MEDICINE BOW AND SIERRA MADRE MOUNTAINS EACH
AFTERNOON. HOWEVER...VERY LOW GRADE POPS EXPECTED AT THIS TIME. WRF
SHOWS 700MB INCREASE ONCE AGAIN SUNDAY AFTERNOON WITH TEMPERATURES
REACHING UP TO 20C IN WESTERN PORTIONS OF THE CWA. HIGH TEMPERATURES
ON SUNDAY EXPECTED TO WARM 4 TO 6F DEGREES COMPARED TO
SATURDAY...WITH EASTERN WYOMING AND NEBRASKA PANHANDLE IN UPPER 80S
TO LOWER 90S. MONDAY WILL BE SIMILAR TO SUNDAY IN TERMS OF HIGH
TEMPERATURES...BUT WILL START TO SEE SOME MORE MOISTURE FILTER INTO
WESTERN PORTIONS OF WYOMING LEADING TO A SLIGHT CHANCE OF
THUNDERSTORMS FOR AREAS WEST OF LARAMIE. SEVERAL UPPER LEVEL
DISTURBANCES BEGIN TO ROTATE AROUND THE UPPER LEVEL RIDGE WITH
LEESIDE SURFACE LOW DEVELOPING ON TUESDAY AND MOVING INTO SOUTH
DAKOTA AND NORTHERN NEBRASKA ON WEDNESDAY. EXPECT HIGH TEMPERATURES
TO DECREASE SLIGHTLY WITH INCREASING CHANCES OF THUNDERSTORM
ACTIVITY ON TUESDAY THROUGH THURSDAY. ALTHOUGH TEMPERATURES WILL BE
LOWER ON WEDNESDAY AND THURSDAY...THEY WILL STILL REMAIN ABOVE
SEASONAL NORMALS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SOWKO/MG
Hazardous weather outlook, Jul 20, 10:50 AM MDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1050 AM MDT THU JUL 20 2006

WYZ061>066-211045-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-
1050 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

FOLLOWING THE MORNING SHOWERS....SCATTERED THUNDERSTORMS WILL
DEVELOP ALONG AND WEST OF THE LARAMIE RANGE EARLY THIS AFTERNOON.
THE ACTIVITY WILL MOVE TO THE SOUTHEAST AT 20 MPH AND END BY 7 PM.
THE STORMS THAT FORM WILL NOT PRODUCE SEVERE WEATHER.
HOWEVER...LIGHTNING...LOCAL WIND GUSTS TO 45 MPH...AND LIGHT TO
MODERATE RAIN ARE POSSIBLE.

SEVERE DROUGHT CONTINUES OVER CARBON COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE
AREA ON TUESDAY AND WEDNESDAY AFTERNOON AND EVENING.

FIRE DANGER WILL BE HIGH ALONG AND WEST OF THE LARAMIE RANGE
ON SATURDAY THROUGH MONDAY AS WEATHER CONDITIONS WILL BE WARM
AND DRY.

SEVERE DROUGHT CONTINUES OVER CARBON COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-WYZ059-060-067>070-211045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
1050 AM MDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL FORM OVER THE LARAMIE RANGE EARLY THIS AFTERNOON
AND THEN MOVE EAST OR SOUTHEAST THROUGH THE LATE EVENING.  THE
ACTIVITY WILL WEAKEN AND END BETWEEN 6 PM AND 8 PM ACROSS SOUTHEAST
WYOMING...BUT WILL CONTINUE THROUGH MIDNIGHT OVER THE WESTERN
NEBRASKA PANHANDLE. SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF
THE LARAMIE RANGE FROM MID AFTERNOON THROUGH LATE EVENING...HAIL TO
ONE INCH IN DIAMETER...WIND GUSTS TO 60 MPH...AND HEAVY RAINFALL ARE
POSSIBLE.  LOCALIZED FLOODING MAY OCCUR WITH WITH THE HEAVIER
STORMS.

SEVERE LONG TERM DROUGHT CONTINUES FOR THE SOUTHERN TWO THIRDS OF
THE NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE OVER THE
AREA ON WEDNESDAY AFTERNOON AND EVENING.

FIRE DANGER WILL BE HIGH EAST OF THE LARAMIE RANGE ON SATURDAY
THROUGH MONDAY AS WEATHER CONDITIONS WILL BE WARM AND DRY.

SEVERE DROUGHT CONTINUES OVER THE SOUTHERN TWO THIRDS OF THE
NEBRASKA PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING
IN MOST AREAS EAST OF THE LARAMIE RANGE.

SOWKO

In the hours before

Local storm report, Jul 20, 4:31 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             10 SW CHUGWATER         41.65N 104.96W
07/20/2006  E1.75 INCH       LARAMIE            WY   LAW ENFORCEMENT

&&

GOERING

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:51 PM MDTSevere Thunderstorm WarningCYSPlatte54 min
Jul 20, 4:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie55 min
Jul 20, 5:01 PM MDTSevere Thunderstorm WarningCYSGoshen44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.